Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 27, NWS Cheyenne, WY

April 4, 2018Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 4, 2018, 3:04 AM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Apr 4, 2018, 9:00 AM MDT. It was in force for 10 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 2018, 3:04 AM MDT (09:04 UTC)
In effect from
Apr 4, 2018, 9:00 AM MDT
Expired
Apr 4, 2018, 7:02 PM MDT
In force
10 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 9:40 AM MDTNON-TSTM WND GST 592 Ne Granite Springs Re, WYWILDCAT TRAIL WYDOT SENSOR. SUSTAINED AT 44 MPH.
Apr 4, 11:15 AM MDTNON-TSTM WND GST 6116 Wsw Cheyenne, WYOTTO ROAD WYDOT SENSOR. SUSTAINED AT 50 MPH.
Apr 4, 11:50 AM MDTNON-TSTM WND GST 63Arlington, WYARLINGTON WYDOT SENSOR. SUSTAINED AT 45 MPH.
Apr 4, 2:45 PM MDTNON-TSTM WND GST 7714 Wsw Cheyenne, WYEMKAYW UPR SITE.
Apr 4, 3:10 PM MDTNON-TSTM WND GST 6010 Wsw Cheyenne, WYI-80 MP 353 SITE. SUSTAINED 49 MPH.
Apr 4, 3:20 PM MDTNON-TSTM WND GST 6210 Wsw Cheyenne, WYI-80 MP 353 SITE. SUSTAINED 44 MPH.
Apr 4, 4:05 PM MDTHIGH SUST WINDS 4410 Wsw Cheyenne, WYI-80 MP 353 SITE. SUSTAINED 40+ MPH SINCE 230 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3027 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS75 KCYS 040904
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
304 AM MDT Wed Apr 4 2018

...Strong Winds are Expected to Develop around Arlington and the
I-80 Summit Today...


WYZ110-116-041715-
/O.NEW.KCYS.HW.W.0027.180404T1500Z-180405T0300Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
304 AM MDT Wed Apr 4 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 9 AM this morning to 9 PM MDT
this evening. 

* TIMING...9AM to 9PM Today 

* WINDS...West winds will increase to sustained speeds of 35 to 45
  mph with some gusts 60 mph. 

* IMPACTS...Those traveling on I-80 between mile markers 240-290
  and mile markers 320 and 345 should use extra caution. Truck
  drivers pulling a trailer should avoid traveling this route with
  a light loads. Those traveling with campers should also avoid
  this this area. Blowover risk will be high for anything that is
  lightweight or high profile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
200 
WWUS75 KCYS 041636
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1036 AM MDT Wed Apr 4 2018

...STRONG WINDS TODAY ALONG PORTIONS OF INTERSTATE 80 BETWEEN
RAWLINS AND CHEYENNE...AND ALONG INTERSTATE 25 BETWEEN CHEYENNE
AND WHEATLAND... 

WYZ117-050045-
/O.EXA.KCYS.HW.W.0027.000000T0000Z-180405T0300Z/
South Laramie Range Foothills-
Including the cities of Whitaker, Federal, and Horse Creek
1036 AM MDT Wed Apr 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 9 PM MDT this evening. 

* TIMING...Until 9 PM MDT this evening. 

* WINDS...West 35 to 45 MPH with gusts to 60 MPH. 

* IMPACTS...Mainly to transportation. Potentially dangerous travel
  for light weight and high profile vehicles, including light
  loaded semis and camping trailers. Strong cross winds may result
  in an elevated risk for blow overs of these types of vehicles.
  This includes Interstate 80 between mile markers 345 and 355,
  and Interstate 25 in Laramie county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-116-050045-
/O.CON.KCYS.HW.W.0027.000000T0000Z-180405T0300Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
1036 AM MDT Wed Apr 4 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...Until 9 PM MDT this evening. 

* WINDS...West 35 to 45 MPH with gusts to 60 MPH. 

* IMPACTS...Mainly to transportation. Potentially dangerous travel
  for light weight and high profile vehicles, including light
  loaded semis and camping trailers. Strong cross winds may result
  in an elevated risk for blow overs of these types of vehicles.
  This includes Interstate 80 between mile markers 240 and 290,
  and 315 to 345. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CLH
692 
WWUS75 KCYS 050102
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
702 PM MDT Wed Apr 4 2018

...HIGH WIND WARNING IS CANCELLED FOR ARLINGTON...THE INTERSTATE\
80 SUMMIT AND SOUTH LARAMIE RANGE FOOTHILLS...

WYZ110-116-117-050215-
/O.CAN.KCYS.HW.W.0027.000000T0000Z-180405T0300Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
702 PM MDT Wed Apr 4 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning for Arlington, the Interstate 80 Summit, and South
Laramie Range Foothills.

Sustained west winds have diminished to 25 to 35 mph with gusts
to around 50 mph early this evening. The threat for high winds
has ended for these areas.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 3, 5:35 PM MDT, 9 hours 29 minutes earlier.

Area forecast discussion, Apr 3, 5:35 PM MDT, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Tue Apr 3 2018

.SHORT TERM...(Tonight - Wednesday)
Issued at 209 PM MDT Tue Apr 3 2018

A quiet, but breezy afternoon across southeast Wyo and the western
Neb Panhandle. Wind gusts of 35-45 MPH have been common across the
CWA, especially along and west of I25. This, combined with locally
dry conditions with dew points as low as -10F have recently caused
RH values to plummet to around 12 percent at RWL/CYS. However, the
vast majority of sites across FWZ 303/310 are currently showing RH
in the 20-30 percent range. That said, we feel quite strongly that
this localized drying is not representative of the entire FWZs. In
addition, dew points have been fluctuating quite significantly for
the last couple of hours, so RH values may quickly return to 15-20
percent making it difficult to get a sustained 3-hour period. Have
opted against Red Flag Warning issuance, but will continue to talk
about elevated conditions in the FWF.

High winds are possible on Wed afternoon over the wind prone areas
of southeast Wyoming. The 700 mb CAG-CPR gradient climbs to around
55 to 65 meters by 15z Wed and is expected to remain elevated thru
the day. Strong subsidence in the RFQ of a 110 knot H25 jet should
support downward momentum transfer of stronger flow aloft along w/
potential mixing. However, would prefer to see stronger H7-H8 flow
than 40 knots. Low-level mixing may impacted as well due to likely
increasing mid/high level cloud cover by mid-day Wednesday. A High
Wind Warning may be required eventually for ARL/VDW/BRX, and maybe
even LAR as well. However, confidence is just too low to warrant a
headline at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 321 AM MDT Tue Apr 3 2018

The more interesting setup is progged to take place on Thursday
night into Friday. The models are really targeting the I-80
corridor for some significant precipitation amounts with the GEFS
showing liquid equivalent amounts nearly one half inch. The
GFS/ECMWF are also keying in on a possible couple jet scenario
with good upslope flow, while the Canadian is showing the bulk of
the jet energy further south in Colorado. Still not a lot of
confidence this far out, but it certainly has our attention
especially for the possible impacts during the Friday morning
commute.

Another potential vorticity anomaly is progged to move through the
forecast area Saturday and Saturday night and may bring more in
the way of rainfall and isolated thunderstorms, but cannot rule
some snowfall in the elevations above 9kft.

&&

.AVIATION...(For the 00Z TAFS through Wednesday afternoon)

VFR conditions tonight through early Wednesday at all terminals.
Gusty winds are expected to return early Wednesday, sometime between
12z and 16z, across southeast Wyoming and most of western Nebraska.
Gusts over 30 knots will be common with some locations seeing gusts
around 40 knots at times, mainly across southeast Wyoming.

&&

.FIRE WEATHER...
Issued at 321 AM MDT Tue Apr 3 2018

UPDATE 253 PM MDT Tue Apr 3 2018...

Near-critical fire weather conditions are occurring this afternoon
in some localized areas around Cheyenne & Rawlins as RHs fluctuate
between around 15 percent and winds continue to gust between 35-45
MPH. However, overall RH values are considerably higher across the
remainder of FWZs 303/310. Conditions should improve shortly as we
approach sunset. /CLH

A mostly sunny and breezy day is setting up over much of the area
as high pressure noses its way south through central Nebraska.
Fairly dry conditions are also expected, especially across
western Carbon county. This area may have the best chance of
having elevated fire weather conditions today. Another dry and
windy day is expected on Wednesday as a weak disturbance moves
through the area. This disturbance may bring a few afternoon snow
showers over the mountains, but it will remain fairly dry
elsewhere. Humidity values will generally range from 20 to 30
percent.

A more active weather pattern is expected to develop over the area
Thursday night and continue into Friday with more disturbances
moving through the area this weekend. /REC

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...REC
AVIATION...TJT
FIRE WEATHER...REC
Hazardous weather outlook, Apr 3, 5:46 AM MDT, 21 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
546 AM MDT Tue Apr 3 2018

WYZ101>119-041200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
546 AM MDT Tue Apr 3 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong upper level disturbance is expected to move through the
area Thursday night into Friday. This disturbance will bring much
colder temperatures and the possibility for significant snowfall.
Stay turned to further updates.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-041200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
546 AM MDT Tue Apr 3 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong upper level disturbance is expected to move through the
area Thursday night into Friday. This disturbance will bring much
colder temperatures and the possibility for significant snowfall.
Stay turned to further updates.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:43 PM MDTWinter Storm WatchCYSAlbany, Carbon13 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.